Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


PML and Treatment
Feb 18, 1998

In Sept of 97 my other half collapased from a heart problem and a pacemaker was installed. However at the same time the doctors noticed a problem with white cells and platelettes. About two weeks after the pacemaker surgery HIV was diagnosed with a T cell count of 159. A few weeks later he began noticing a rapid decline in his motor skills on the rights side of his body. We immediately placed him back in the hospital and an enhanced Scan was done which according to the neurologist was a lesion. We were referred to Dr. Britton at Columbia whom diagnosed PML, based on her review of the Scan. Between Oct and Nov a number of the inhibitors were not taken because the doctor forgot to place the refill notification on the prescription, and being the ignorant fools we were, we suspected they were not to be continued. Of course we found out the mistake and we were advised by the doctor it was our mistake, we should have said something. Well in Dec we started the intra theraphy along with the antivirals and inhibitors. The disease appears to be in remission. We have two more intra therapies to go. My question is one that I can't seem to get an answer to. There has been marked improvement, an almost reversal of the PML, however it has not fully been reversed. I am concerned that all we are doing is masking the disease with all this treatment, since we are not using any of the treatments that I have seen in the articles listed. Dr. ____

I, whom diagnosed the disease has not after nearly three months even requested to see a patient that based on all the information I have read here has shown marked improvement and reversal. Once the Intra is done are we going to be right back where we started? Will the disease stay in remission? Will the improvement continue. We can't seem to get any straight answers from any of the doctors involved. Shouldn't another Enhanced Scan have been done by now to see what the status of the Nerve damage or the lesion is?

Response from Dr. Gallant

You didn't go into the details about the therapy. I assume "intra" is interferon. I also assume that he's on combination therapy that includes a protease inhibitor. If so, I suspect that the antiretrovirals are responsible for most of the improvement. There have been reports of people responding to interferon, but they usually had high CD4 counts to begin with. If your other half has had a rise in CD4 count as a result of the antivirals, that could easily explain a remission in PML. It's quite possible that if he were to stop the interferon, he would still do well, but obviously I can't know that for sure.

You're not "masking the disease" with the treatment. What you are doing is trying to restore the immune system so that it will be strong enough to fight the PML, a viral infection for which there is no cure.

I would certainly think that someone with PML who has recently started antivirals and is also on interferon would be seen more often than every 3 months, and would have also had a repeat MRI to document the degree of improvement. I also think that you both need to educate yourselves more thoroughly about HIV disease-- while there should have been refills on the bottle, you also should have known that these are not drugs that you take for a month and then stop.

It's time for you both to take a very active role in your partner's care. If that means insisting on closer follow-up, or finding a doctor in whom you have more confidence, that's fine.

Good luck!

JG



Previous
Neuropathy worse after stopping
Next
Cocktail choices in face of intolerable neuropathy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement